Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Kansas City, MO

July 19, 2018Johnson County, Lafayette County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 12:38 PM CDT for Johnson County, Lafayette County, Pettis County, Missouri. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 12:38 PM CDT (17:38 UTC)
Expired
Jul 19, 2018, 1:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, MO, Lafayette County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:54 PM CDTHAIL 1.754 N Warrensburg, MO
Jul 19, 1:00 PM CDTHAIL 1.753 Sse Fayetteville, MO
Jul 19, 1:03 PM CDTHAIL 1.752 Ene Warrensburg, MO
Jul 19, 1:07 PM CDTTSTM WND DMGWarrensburg, MOMULTIPLE REPORTS OF TREE AND POWER LINE DAMAGE THROUGHOUT WARRENSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KEAX 191738
SVREAX
MOC101-107-159-191815-
/O.NEW.KEAX.SV.W.0152.180719T1738Z-180719T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1238 PM CDT THU JUL 19 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pettis County in central Missouri...
  Southeastern Lafayette County in west central Missouri...
  Northeastern Johnson County in west central Missouri...

* Until 115 PM CDT.

* At 1238 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Concordia, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warrensburg, Knob Noster, Concordia, Whiteman Air Force Base, La
  Monte, Whiteman Afb and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 57 and
60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3893 9383 3901 9354 3874 9337 3866 9377
TIME...MOT...LOC 1738Z 338DEG 28KT 3891 9369 

HAIL...1.00IN
WIND...60MPH
 
$$

Grana
2 follow-up statements
227 
WWUS53 KEAX 191751
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1251 PM CDT THU JUL 19 2018

MOC107-191801-
/O.CAN.KEAX.SV.W.0152.000000T0000Z-180719T1815Z/
Lafayette MO-
1251 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Missouri.

LAT...LON 3888 9382 3893 9359 3893 9350 3874 9337
      3866 9377
TIME...MOT...LOC 1751Z 338DEG 28KT 3881 9364 

$$

MOC101-159-191815-
/O.CON.KEAX.SV.W.0152.000000T0000Z-180719T1815Z/
Pettis MO-Johnson MO-
1251 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR WEST CENTRAL PETTIS AND NORTHEASTERN JOHNSON COUNTIES...

At 1251 PM CDT, a severe thunderstorm was located near Knob Noster,
moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte, Whiteman
Afb and Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3888 9382 3893 9359 3893 9350 3874 9337
      3866 9377
TIME...MOT...LOC 1751Z 338DEG 28KT 3881 9364 

HAIL...1.00IN
WIND...60MPH
 
$$

Grana
501 
WWUS53 KEAX 191756
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1256 PM CDT THU JUL 19 2018

MOC101-159-191815-
/O.CON.KEAX.SV.W.0152.000000T0000Z-180719T1815Z/
Pettis MO-Johnson MO-
1256 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR WEST CENTRAL PETTIS AND NORTHEASTERN JOHNSON COUNTIES...

At 1256 PM CDT, a severe thunderstorm was located near Knob Noster,
moving south at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte and
Whiteman Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3886 9381 3890 9348 3874 9337 3866 9377
TIME...MOT...LOC 1756Z 338DEG 28KT 3877 9362 

HAIL...1.75IN
WIND...60MPH
 
$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:01 AM CDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 4:01 AM CDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Thu Jul 19 2018

.Discussion...
Issued at 329 AM CDT THU JUL 19 2018

Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.

The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.

A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1140 PM CDT WED JUL 18 2018

VFR condition will prevail till early Thursday morning when
thunderstorm, sweeping southeast from Nebraska, likely arrive
along the Kansas-Missouri border; between 10Z and 12Z. Storms are
expected to be progressive, and not stick around long, with
activity shifting south and east by late morning with skies
quickly scattering out with winds veering through the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ057-060-103>105.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ028-029-037>039-043>045-053-054.

&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, Jul 19, 4:59 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Special weather statement, Jul 19, 9:53 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
953 AM CDT THU JUL 19 2018

MOZ038-039-044-045-191530-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
953 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...
SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 1030 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Springs, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweet Springs, Houstonia, Emma and Hughesville.

This includes Interstate 70 in Missouri between mile markers 60 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3905 9356 3911 9341 3886 9320 3878 9352
TIME...MOT...LOC 1453Z 326DEG 22KT 3899 9345

Grana
Local storm report, Jul 19, 10:48 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             2 ENE WHITEMAN AIR FORC 38.74N 93.53W
07/19/2018  E1.00 INCH       JOHNSON            MO   PUBLIC

            FROM TRAINED SPOTTER.

&&
Local storm report, Jul 19, 10:50 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TSTM WND GST     WHITEMAN AIR FORCE BASE 38.74N 93.55W
07/19/2018  M78 MPH          JOHNSON            MO   PUBLIC

            PEAK GUSTS AT KSZL PER LOCAL BASE WEATHER
            STATION.

&&

32
Local storm report, Jul 19, 11:52 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     3 S WHITEMAN AIR FORCE  38.68N 93.56W
07/19/2018                   JOHNSON            MO   PUBLIC

            8" TREE KNOCKED DOWN AND SIGNIFICANT FLAG
            POLE BENT ON HWY D 5 MILES SOUTH OF U.S. 50.

&&

32
Local storm report, Jul 19, 12:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             POLO                    39.56N 94.04W
07/19/2018  E1.00 INCH       CALDWELL           MO   PUBLIC

&&

SGA
Local storm report, Jul 19, 12:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     POLO                    39.56N 94.04W
07/19/2018  E55 MPH          CALDWELL           MO   PUBLIC

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:02 PM CDTSpecial Weather StatementEAXBates13 min
Jul 18, 9:22 PM CDTSpecial Weather StatementEAXBates23 min
Jul 18, 9:52 PM CDTSpecial Weather StatementEAXBates38 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry44 min
Jul 19, 6:51 AM CDTSpecial Weather StatementEAXGrundy39 min
Jul 19, 7:26 AM CDTSpecial Weather StatementEAXSullivan34 min
Jul 19, 7:52 AM CDTSpecial Weather StatementEAXLivingston38 min
Jul 19, 7:58 AM CDTSpecial Weather StatementEAXSullivan47 min
Jul 19, 8:53 AM CDTSpecial Weather StatementEAXNodaway37 min
Jul 19, 9:02 AM CDTSpecial Weather StatementEAXCarroll, Saline43 min
Jul 19, 9:26 AM CDTSpecial Weather StatementEAXGentry34 min
Jul 19, 9:53 AM CDTSpecial Weather StatementEAXPettis37 min
Jul 19, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline30 min
Jul 19, 10:40 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis35 min
Jul 19, 10:56 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray34 min
Jul 19, 11:10 AM CDTSevere Thunderstorm WarningEAXHenry, Pettis24 min
Jul 19, 11:24 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray36 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette29 min
Jul 19, 1:10 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis24 min
Jul 19, 1:26 PM CDTSpecial Weather StatementEAXJohnson34 min
Jul 19, 1:30 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson30 min
Jul 19, 1:34 PM CDTSpecial Weather StatementEAXJackson41 min
Jul 19, 1:49 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Jul 19, 1:52 PM CDTSevere Thunderstorm WarningEAXCass, Johnson38 min
Jul 19, 2:02 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette23 min
Jul 19, 2:05 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson40 min
Jul 19, 2:17 PM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Jul 19, 2:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningEAXCass, Johnson50 min
Jul 19, 2:43 PM CDTSevere Thunderstorm WarningEAXBates, Henry32 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry35 min
Jul 19, 3:30 PM CDTSevere Thunderstorm WarningEAXPlatte60 min
Jul 19, 3:31 PM CDTSevere Thunderstorm WarningEAXCass, Jackson29 min
Jul 19, 4:04 PM CDTSpecial Weather StatementEAXCass26 min
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson, Johnson, Lafayette60 min
Jul 19, 5:10 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Jul 19, 6:30 PM CDTSpecial Weather StatementEAXSchuyler15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.